Opioid Induced Serotonin Syndrome?

    NextPrevious

    Opioid Induced Serotonin Syndrome?

    What over the counter opiate derivative can induce serotonin syndrome? (and dissociation)

    Dextromethorphan

    Dextromethorphan is the antitussive found in many OTC cough and cold medicines (mucinex, robitussin, nyquil, dimetapp, coricidin, delsym, theraflu, and others).  It was originally engineered as a codeine replacement.  It is structurally related to codeine but has a chemical structure similar to PCP.  In addition to therapeutic usage, recreational use is common.

    Mechanism of action:
    -decreases sensitivity of cough receptors
    -sigma receptor agonist – depresses medullary cough center
    & weak
    -NMDA receptor antagnonist (related to metabolite)
    -opioid receptor agonist
    -SSRI

    Dextromethorphan is abused for is dissociative effects.  It is also a weak SSRI.  Many case reports of dextromethorphan associated serotonin syndrome involve concomitant ingestion of other drugs active on serotonin receptors (antidepressants, some antihistamines, atypicals, and many others).

    Did you know:
    -it is an FDA approved treatment for cataplexy
    -it is used as an opioid potentiator
    -it is used in treatment of opioid withdrawal

     

    References:
    -Schwartz AR, Pizon AF, and Brooks DE, “Dextromethorphan-Induced Serotonin Syndrome,” Clin Toxicol (Phila), 2008, 46(8):771-3
    -Madisi, Nagendra, Nira Roopnarinesingh, and Jennifer Berkeley. “Dextromethorphan-Induced Serotonin Syndrome.” Chest CHEST Journal 146.4_MeetingAbstracts (2014): n. pag. Web
    -http://www.uptodate.com/contents/dextromethorphan-drug-information?source=search_result&search=dextromethorphan&selectedTitle=1~88#F158827

    NextPrevious